California, 2010Heavy Snow in California, April 4, 2010
April 4, 2010 · NWS MFR · 2 events in 2 counties and zones
Very low snow levels in combination with moisture ahead of a cold front brought significant snow accumulations to the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very low snow levels in combination with moisture ahead of a cold front brought significant snow accumulations to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 3, 8:30 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 3, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
930 PM PDT SAT APR 3 2010
.UPDATE...KMAX STILL SHOWING SOME LIGHT SHOWER ACTIVITY ONGOING
IN DIFFLUENT SOUTH FLOW IN ADVANCE THE APPROACHING OFFSHORE LOW.
NOTHING SHOCKING IN FIRST LOOK AT THE 00Z MODEL DATA...EXCEPT THE
NAM12 IS DEFINING A SURFACE LOW DEVELOPING ALONG A WAVE WHICH IS
FORECAST TO SHOOT INSIDE OF 130W AND UP THE SOUTHERN OREGON
NEARSHORE WATERS SUNDAY MORNING. THE WAVE LOOKS REASONABLE
CONSIDERING IT'S ORIGINS ARE AT THE NOSE OF THE 150+ KT JET CORE
DIVING ACROSS THE FRONTAL BOUNDARY OUT BETWEEN 130 AND 140W JUST
SOUTH OF 40N. IR SATELLITE SHOWS ENHANCEMENT IN THIS REGION. IF
THE WAVE PANS OUT LIKE THE NAM SUGGESTS WE SHOULD HAVE MORE WIND
ACROSS PORTIONS OF THE REGION THAN IS CURRENTLY ADVERTISED...
NAMELY THE SOUTH COAST AND THE ROGUE VALLEY. WE'VE MADE SOME MINOR
CHANGES TO THE WIND FORECAST ACROSS THE COASTAL WATERS AND IN THE
JACKSON AND CENTRAL SISKIYOU AREAS WHICH WILL INCLUDE A HIGH WIND
WATCH FOR THE COAST AND A WIND ADVISORY FOR JACKSON COUNTY.
CONSIDERING THE WIND FORECAST IN ADDITION TO LATEST NAM12
CONSISTENCY IN MORE PRECIP ACROSS THE SHASTA AREA...NIGHT SHIFT
WILL BE CONSIDERING SOME POTENTIAL ENHANCEMENTS TO THE SNOW
HEADLINES THERE FOR EASTER SUNDAY. STAVISH
&&
.AVIATION...VFR WEATHER TONIGHT WILL TRANSITION TO MVFR IN
SISKIYOU COUNTY AND THE COAST RANGE DURING SUNDAY MORNING. SOME
LOW LEVEL WIND SHEAR IS LIKELY ACROSS THE COAST AS SOUTH WINDS
RAMP UP 12-20Z WITH A COLD FRONT. INCREASING IFR CONDITIONS NEAR
MOUNT SHASTA IN SNOW AFTER 15Z CONTINUING THROUGH AFTERNOON.
INLAND HIGHER TERRAIN IN SW OREGON AND SOUTH CENTRAL OREGON WILL
BECOME OBSCURED LATE AFTERNOON THROUGH EVENING AS COLD FRONT
SWEEPS IN WITH MVFR BASES AND WIDESPREAD RAIN AND SNOW SHOWERS
THROUGH THE NIGHT.
&&
.PREV DISCUSSION... /ISSUED 234 PM PDT SAT APR 3 2010/
DISCUSSION...STILL SOME WIDELY SCATTERED SHOWERS ACROSS THE
FORECAST AREA THIS AFTERNOON AS THE AIR MASS REMAINS MOIST AND
UNSTABLE. NEXT UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT IS
MOVING RAPIDLY EAST OFFSHORE AND WILL REACH THE COAST NEAR SUNRISE
SUNDAY AND MOVE ACROSS OUR AREA DURING THE DAY. LOW SNOW LEVELS
WILL ACCOMPANY THIS SYSTEM...PARTICULARLY IS WE GET SOME BRIEF
CLEARING TONIGHT. IN THAT CASE SNOW LEVELS COULD BE RUNNING AROUND
1500 FEET SUNDAY MORNING. THIS COLD FRONT WILL BRING GALE FORCE
WINDS TO OUR MARINE WATERS. WITH THE TROUGH BECOMING NEGATIVELY
TILTED AND THE MAIN ENERGY MOVING ONSHORE JUST SOUTH OF OUR AREA
COASTAL WINDS SHOULD REMAIN BELOW WARNING CRITERIA. GUSTY WINDS
WILL DEVELOP IN THE SHASTA VALLEY AND REACH ADVISORY CRITERIA
SUNDAY. SNOW WILL BE THE BIGGEST ISSUE WITH THIS SYSTEM. WITH THE
SYSTEM STRONGEST TO THE SOUTH AND SNOW LEVELS AT AROUND 2000
FEET... WINTER WEATHER ADVISORIES FOR SNOW HAVE BEEN HOISTED FOR
ALMOST ALL OF SISKIYOU COUNTY. WILL HAVE TO MONITOR THE MOUNT
SHASTA AREA AS SNOWFALL THERE COULD REQUIRE AN UPGRADE TO A WINTER
STORM WARNING SUNDAY NIGHT.
COLD TROUGH CONTINUES OVER THE REGION MONDAY WITH THE SNOW LEVELS
HOVERING AROUND 2000 TO 2500 FEET IN THE WIDESPREAD SHOWER
ACTIVITY. DAYTIME TEMPERATURES WILL BE RUNNING 10-15 DEGREES BELOW
NORMAL. THE TROUGH MOVES OFF TO THE EAST TUESDAY WITH SHOWERS
ENDING AND THE AIR MASS WARMING. BY WEDNESDAY AN UPPER LEVEL RIDGE
DEVELOPS OVER THE FORECAST AREA WITH TEMPERATURES RETURNING TO
NORMAL OR SLIGHTLY WARMER AND SKIES SHOWING AT LEAST PARTIAL
CLEARING.
MODEL GUIDANCE IS FAIRLY CONSISTENT IN SHOWING ANOTHER UPPER
TROUGH DEVELOPING OVER THE AREA THURSDAY AND CONTINUING ON INTO
NEXT WEEKEND.
AVIATION...MOUNTAINS CONTINUE TO BE OBSCURED IN CUMULUS
CLOUDINESS. A CLEARING TREND SHOULD COMMENCE THIS EVENING. A
MIXTURE OF MVFR CONDITIONS IN SHOWERS AND VFR CONDITIONS OUTSIDE
OF SHOWERS IS PREVALENT ACROSS VALLEY AREAS. CONDITIONS SHOULD
BECOME VFR VALLEYS AS SHOWERS END THIS EVENING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ021-022.
HIGH SURF ADVISORY FROM 5 PM SUNDAY TO 11 PM PDT MONDAY FOR
ORZ021-022.
HIGH WIND WATCH FROM 8 AM PDT SUNDAY THROUGH SUNDAY AFTERNOON
FOR ORZ021-022.
WIND ADVISORY FROM 8 AM TO 5 PM PDT SUNDAY FOR ORZ026.
CA...WINTER WEATHER ADVISORY FROM 11 AM SUNDAY TO 11 AM PDT MONDAY
ABOVE 2000 FEET FOR CAZ080.
WINTER WEATHER ADVISORY FROM 11 AM SUNDAY TO 11 AM PDT MONDAY
FOR CAZ082-083.
WINTER WEATHER ADVISORY FROM 8 AM SUNDAY TO 11 AM PDT MONDAY FOR
CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM
PDT SUNDAY FOR PZZ350-356-370-376.
GALE WARNING FROM 5 AM TO 5 PM PDT SUNDAY FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 PM PDT SUNDAY FOR
PZZ350-356-370-376.Hazardous weather outlook, Apr 3, 3:18 PM PST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
418 PM PDT SAT APR 3 2010
ORZ022-041200-
CURRY COUNTY COAST-
418 PM PDT SAT APR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT UNTIL 11 PM PST. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH SURF ADVISORY IS IN EFFECT FROM 5 PM PDT SUNDAY TO 11 PM
PDT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-041200-
CENTRAL SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 8 AM PDT
SUNDAY TO 11 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.
A WIND ADVISORY IS IN EFFECT FROM 8 AM PDT SUNDAY TO 5 PM PDT SUNDAY.
SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-083-041200-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 11 AM PDT
SUNDAY TO 11 AM PDT MONDAY. SEE WEATHER MESSAGE FOR SPECIFIC
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-041200-
WESTERN SISKIYOU COUNTY-
418 PM PDT SAT APR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED FOR THE REST OF SATURDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
IS IN EFFECT FROM 11 AM PDT SUNDAY TO 11 AM PDT MONDAY. SEE
WEATHER MESSAGE FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-041200-
SOUTH CENTRAL OREGON COAST-
418 PM PDT SAT APR 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT UNTIL 11 PM PDT. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH SURF ADVISORY IS IN EFFECT FROM 5 PM PDT SUNDAY TO 11 PM PDT
MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SUGDEN
Heavy Snow, South Central Siskiyou County
- When
- April 4, 1:00 AM PST to 10:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter 1S Mount Shasta reported a storm total of 17.5 inches of snow in 20 hours ending at 04/2000 PST. A spotter 6NW Mount Shasta at 3950 feet reported 11 inches of snow in 11.5 hours ending at 04/1630 PST. A spotter SSE Mount Shasta reported a storm total of 11 inches of snow ending at 04/2000 PST. A spotter 4SW Weed reported 10 inches of snow in 16 hours ending at 04/1700 PST with 0.97 inches water equivalent. Castle Lake at elevation 5900 feet recording a storm total of 19 inches ending at 04/1800 PST. A spotter 4SSW Weed reported 12-15 inches of snow in 12 hours ending at 04/1800 PST. A spotter 3SSE Mount Shasta reported 16 inches of snow in 12 hours ending at 04/1800 PST. A SNOTEL 7E Mount Shasta reported 16 inches of snow at the old ski bowl ending at 04/1800 PST. A spotter at McCloud reported a storm total of 13.5 inches of snow ending at 04/1830 PST. A spotter 3NW Mount Shasta reported a storm total of 18 inches of snow in 18 hours ending at 04/2000 PST. The Mt. Shasta News website stated that the snow that fell with this storm broke a snowfall record of 12 inches set back in 1948.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- April 4, 1:00 AM PST to 10:00 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on numerous spotter reports of heavy snow in adjacent zone CAZ082, it is assumed that heavy snow warning criteria was also met in zone CAZ083.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, April 4 to 6, 20101 death · 62 kt wind · 13 events
- Hail and Damaging Winds in Illinois, April 4 to 5, 2010$165,000 · 52 kt wind · 8 events
- Tornado and Hail in Missouri, April 4, 2010$20,000 · EF0 · 34 events
- Hail in Iowa, April 4, 2010$50,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Illinois, April 4, 2010$50,000 · 1.75 in hail · 9 events
- Winter Storm and High Wind in Wyoming, April 4 to 7, 201050 kt wind · 17 events
- Hail and Damaging Wind in Missouri, April 4, 20102 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, April 4 to 5, 2010$5,000 · 1.75 in hail · 10 events
- High Wind in Nevada, April 4 to 5, 201058 kt wind · 8 events
- Hail and Damaging Wind in Missouri, April 4, 20101 in hail · 7 events
- Winter Storm in California, April 4 to 5, 20106 events
- Hail and Damaging Wind in Oklahoma, April 4 to 5, 20101 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 215502, 215503.